Utah, 2011Winter Storm in Utah, February 19 to 20, 2011
February 19 to 20, 2011 · NWS SLC · 7 events in 7 counties and zones
A moist Pacific storm system moved into the Great Basin late on February 18th, bringing heavy snow to both the mountains and valleys of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system moved into the Great Basin late on February 18th, bringing heavy snow to both the mountains and valleys of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 18, 8:53 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 18, 8:53 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
853 PM MST FRI FEB 18 2011
.SYNOPSIS...THE PACIFIC STORM SYSTEM STRENGTHENING ALONG THE
CALIFORNIA COAST WILL EJECT EAST THROUGH THE GREAT BASIN THIS
WEEKEND. HIGH PRESSURE ALOFT WILL DEVELOP OVER THE AREA EARLY NEXT
WEEK...FOLLOWED BY THE NEXT PACIFIC STORM SYSTEM ARRIVING MIDWEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS SOUTHWESTERLY FLOW
ALOFT...WHILE A SERIES OF WAVES INTERACT OFF THE PACIFIC COAST TO
DEEPEN THE NEXT APPROACHING TROUGH. ACARS 400-250MB WIND
OBSERVATIONS PLACES A 125KT-160KT ANTICYCLONIC JET FROM SOUTHERN
CALIFORNIA THROUGH THE EASTERN GREAT BASIN AND INTO THE LOWER GREAT
LAKES. 00Z 700MB ANALYSIS PLACES A CYCLONE OFF THE PACIFIC
NORTHWEST. COOLING WAS OCCURRING LOCALLY WITH -5C AT KSLC WITH -6C
UPSTREAM AT KVEF. 00Z KSLC RAOB SHOWS 5C OF COOLING THROUGH THE
COLUMN DURING THE PAST 24 HOURS. THE PROFILE WAS QUITE DRY AND
DEEPLY MIXED THROUGH THE MID LEVELS. VEERING WIND SIGNATURE IS
INDICATIVE OF WARM ADVECTION ALREADY BEGINNING ACROSS THE REGION.
GOES SOUNDER/RUC AND GPS PRECIPITABLE WATER SENSORS INDICATE VALUES
HAVE RISEN TO BETWEEN A QUARTER AND THIRD OF AN INCH.
GOING FORECAST IN GOOD SHAPE...NO CHANGES TO HEADLINES. BLENDED
PRECIPITABLE WATER PRODUCT SHOWS INCREASING PRECIPITABLE WATER
ANOMALIES NEAR SOUTHERN CALIFORNIA ADVANCING NORTHEAST...AS THE
APPROACHING STORM TAPS INTO A TROPICAL MOISTURE FEED.
IN THE SHORT TERM...IMPROVED SKY CONDITION THIS EVENING WITH CLOUDS
INVADING AFTER MIDNIGHT. LOWERED POPS BELOW MENTIONABLE CRITERIA
ACROSS ALL VALLEYS THIS EVENING. AFTER MIDNIGHT...INCREASED POPS
ALONG ARIZONA BORDER BUT LOWERED ACROSS CENTRAL UTAH TO SHOW A
TIGHTER GRADIENT. OTHERWISE TWEAKED TEMPERATURES BASED ON CURRENT
OBSERVATIONAL TRENDS AND LATEST GUIDANCE.
PREVIOUS DISCUSSION FOLLOWS...
TWO MAIN FEATURES OF INTEREST FOR THE WEEKEND STILL EVIDENT ON WATER
VAPOR IMAGERY OFF THE WEST COAST. THE FIRST IS THE UPPER TROUGH
COMING ONTO THE CALIFORNIA COAST AND THE SECOND IS THE UPPER LOW
OVER THE PAC NW COAST. THESE TWO FEATURES WILL COMBINE TO FORM A
MEAN TROUGH THAT WILL MOVE ACROSS THE GREAT BASIN THIS WEEKEND.
A BRIEF CLEARING TREND WILL TAKE PLACE OVER UTAH TONIGHT IN ADVANCE
OF THE STORM. HOWEVER...MOISTURE WILL QUICKLY SPREAD BACK INTO THE
AREA TONIGHT. EXPECT CLOUDS AND PRECIPITATION TO BEGIN TO FILL IN
AGAIN AFTER MIDNIGHT TONIGHT AS THE UPPER JET PUNCHES INTO SOUTHERN
UTAH. ASSOCIATED DIVERGENCE ALOFT COUPLED WITH MOIST WARM ADVECTION
WILL BRING WIDESPREAD AND LOCALLY HEAVY PRECIPITATION TO SOUTHERN
UTAH. THIS AREA OF PRECIPITATION WILL THEN SPREAD INTO NORTHERN UTAH
DURING THE DAY TOMORROW. A WEAK COLD FRONT WILL LIFT FROM SOUTHWEST
TO NORTHEAST UTAH DURING THE AFTERNOON THROUGH THE EARLY EVENING
HOURS TOMORROW. SNOW LEVELS WILL INITIALLY BE NEAR
6000FT...GRADUALLY LOWERING BEHIND THE FRONT TO 4000FT OR LOWER
ACROSS MANY AREAS BY SATURDAY NIGHT. SOUTHERLY FLOW WILL PERSIST
BOTH AHEAD OF AND BEHIND THE FRONT BEFORE SHIFTING TO THE WEST ON
SUNDAY.
THE BULK OF THE PRECIPITATION TOMORROW WILL OCCUR OVER THE SOUTHERN
AND CENTRAL MOUNTAINS...THE UINTAS...BOOK CLIFFS AND SOUTHERN AND
EASTERN VALLEYS FAVORED IN SOUTHERLY FLOW. GREATER UNCERTAINTY
EXISTS FOR THE WASATCH RANGE...WHERE MODELS INSIST AN EASTERLY
COMPONENT TO THE 700MB FLOW WILL KEEP OROGRAPHICS TO A RELATIVE
MINIMUM DESPITE AMPLE MOISTURE. THE WASATCH RANGE SEEMS MORE FAVORED
WITH THE WESTERLY FLOW ON SUNDAY WHILE PRECIPITATION DECREASES
ACROSS THE REST OF THE AREA.
HAVE UPGRADED ALL WINTER WEATHER WATCHES TO WARNINGS EXCEPT FOR THE
SOUTHERN WASATCH RANGE WHICH WAS UPGRADED TO AN ADVISORY. HAVE ALSO
ADDED ADVISORIES TO THE SOUTHWEST AND SOUTH-CENTRAL VALLEYS ABOVE
5500FT. A FEW OTHER AREAS MAY EVENTUALLY NEED WINTER WEATHER
ADVISORIES...SUCH AS THE NORTHERN WASATCH MOUNTAINS...WASATCH
MOUNTAIN VALLEYS...AND CASTLE COUNTRY. HOWEVER DUE TO MARGINAL SNOW
AMOUNTS AND MODEL UNCERTAINTIES REGARDING THE FLOW ALOFT...WILL
ALLOW NEXT SHIFTS TO MAKE THAT CALL SINCE SNOW IS NOT EXPECTED TO
BEGIN UNTIL TOMORROW.
NO SIGNIFICANT ISSUES ARE EXPECTED ON MAIN STEM RIVERS DESPITE NAM
STORM TOTAL QPF OF OVER 3 INCHES ACROSS PORTIONS OF SOUTHWEST UTAH.
THE SNOW LEVELS ARE EXPECTED TO BE LOW ENOUGH TO PREVENT SIGNIFICANT
RUNOFF...AND HYDROLOGIC MODELS SHOW ONLY MINIMAL RISES. SMALL
STREAMS AND SLOT CANYONS MAY SEE ENHANCED FLOW...BUT THE FLASH FLOOD
THREAT IS NOT SIGNIFICANT ENOUGH TO WARRANT ANY HYDROLOGIC HEADLINES
AT THIS TIME.
PRECIPITATION WILL TAPER OFF ON MONDAY AS SHORTWAVE RIDGING DEVELOPS
OVER THE AREA. SIGNIFICANT MODEL SPREAD OCCURS FOR THE MIDDLE TO
LATTER PART OF THE WEEK...WITH THE GFS AND EC OUT OF PHASE. HAVE
DECREASED EXISTING POPS SLIGHTLY FOR THIS TIMEFRAME WITH A SLIGHT
COOLING TREND FOR THE SECOND HALF OF THE WEEK.
&&
.AVIATION...SOUTHERLY WINDS AT THE SLC TERMINAL WILL CONTINUE
OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT...WITH
CIGS NOT EXPECTED TO DROP BELOW 6000 FEET AGL UNTIL ABOUT MIDDAY
SATURDAY. THERE IS A GOOD CHANCE THAT WINDS WILL GUST OVER 30 MPH
FROM THE SOUTH DURING THE EARLY AFTERNOON SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 2 AM SATURDAY TO 7 AM MST SUNDAY
ABOVE 5500 FEET FOR UTZ016-020.
WINTER STORM WARNING FROM 5 AM SATURDAY TO 7 AM MST SUNDAY FOR
UTZ009-010.
WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 9 PM MST SUNDAY
FOR UTZ008.
WINTER STORM WARNING FROM 2 AM SATURDAY TO 7 AM MST SUNDAY FOR
UTZ517-518.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CHENG
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 18, 6:18 PM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 PM MST FRI FEB 18 2011
UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
618 PM MST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
BIG CHANGES WILL ARRIVE OVER SOUTHERN AND CENTRAL UTAH LATE TONIGHT.
THE LEADING EDGE OF A SIGNIFICANT WINTER STORM WILL REACH SOUTHWEST
UTAH LATE TONIGHT...THEN SPREAD INTO CENTRAL UTAH BEFORE MORNING.
HEAVY SNOWS WILL DEVELOP ACROSS THE HIGHER TERRAIN LATE TONIGHT...
WITH INCREASINGLY HEAVY RAIN AT THE LOWEST ELEVATIONS OF EXTREME
SOUTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACROSS THE SOUTHERN TWO THIRDS OF THE STATE...WIDESPREAD HEAVY
MOUNTAIN SNOWS WILL DEVELOP IN ASSOCIATION WITH A LOW PRESSURE
SYSTEM MOVING THROUGH THE SOUTHERN GREAT BASIN. MOST HIGH
ELEVATION LOCATIONS WILL RECEIVE BETWEEN 10 AND 20 INCHES OF NEW
SNOW...WITH SOUTH FACING SLOPES OF THE SOUTHERN MOUNTAINS POSSIBLY
RECEIVING CLOSE TO 30 INCHES BY EARLY SUNDAY. THE HIGHER VALLEY
LOCATIONS WILL SEE SNOW...OR A MIX OF RAIN AND SNOW SATURDAY.
AREAS THAT REMAIN ALL SNOW COULD PICK TWO OR THREE INCHES THROUGH
SATURDAY NIGHT...WITH LOCAL AREAS FAVORING SOUTHERLY FLOW
RECEIVING GREATER AMOUNTS.
HEAVY RAINS ARE POSSIBLE AT THE LOWEST ELEVATIONS OF EXTREME
SOUTHWEST UTAH. THE HEAVIEST RAINS WILL OCCUR IN THE ST GEORGE
AREA OF WASHINGTON COUNTY. RAINFALL TOTALS IN EXCESS OF AN INCH
ARE POSSIBLE. RIVERS AND STREAMS IN THE AREA WILL RISE...THOUGH
FLOODING IS NOT EXPECTED.
ACROSS THE NORTHERN THIRD OF THE STATE...WIDESPREAD BUT GENERALLY
LIGHT PRECIPITATION WILL MOVE SOUTH TO NORTH THROUGH THE AREA
SATURDAY. LOWER VALLEY LOCATIONS WILL RECEIVE A RAIN AND SNOW MIX
DURING THE DAY. HIGHER VALLEY LOCATIONS WILL LIKELY REMAIN IN
SNOW...THOUGH ONLY MINIMAL ACCUMULATIONS ARE ANTICIPATED. SNOW
WILL CONTINUE SATURDAY NIGHT THROUGH AT LEAST EARLY SUNDAY. THE
NEXT THREAT FOR ACCUMULATING SNOWS WILL EXIST DURING THIS TIME
FRAME...ESPECIALLY ALONG THE NORTHERN AND CENTRAL WASATCH FRONT
AND CACHE VALLEY.
MONDAY THROUGH EARLY TUESDAY SHOULD BE RELATIVELY DRY WITH
TEMPERATURES CLIMBING A BIT UNDER A GRADUALLY WARMING SOUTHWEST
FLOW ACROSS THE GREAT BASIN. THE NEXT PACIFIC STORM
SYSTEM WILL MOVE SOUTH OUT OF WESTERN CANADA...REACHING NORTHERN
UTAH MIDWEEK. THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY SNOWS
AND COLD TEMPERATURES BY THURSDAY...THOUGH THE BEST THREAT FOR
SNOW AND COLD TEMPERATURES WILL EXIST BEYOND THURSDAY. SOUTHERN
UTAH SHOULD REMAIN GENERALLY DRY WITH SEASONAL OR WARMER
TEMPERATURES EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Southern Mountains
- When
- February 19, 12:00 AM MST to February 20, 12:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Midway Valley SNOTEL received 3.00 inches of liquid equivalent precipitation, or approximately 36 inches of new snow for the storm.
Winter Storm, Western Uinta Mountains
- When
- February 19, 6:00 AM MST to February 20, 3:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Chalk Creek #1 SNOTEL received 1.40 inches of liquid equivalent precipitation, or approximately 23 inches of new snow for the storm.
Winter Storm, Wasatch Mountain Valleys
- When
- February 19, 8:00 AM MST to February 20, 5:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm totals across the Wasatch Mountain Valleys included 20 inches of snow in Eden, 12 inches at Summit Park, 11 inches at Deer Creek Dam, and 10 inches in Morgan.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- February 19, 8:00 AM MST to February 20, 8:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Daniels-Strawberry SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Castle Country
- When
- February 19, 8:00 AM MST to 11:00 PM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
The Helper-Carbon Plant received 6 inches of new snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- February 19, 3:00 PM MST to February 20, 7:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received a storm total of 26 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 19, 6:00 PM MST to February 20, 6:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
The heaviest snow for Big and Little Cottonwood Canyons began the evening of the 19th and ended the afternoon of the 20th. During this period of time, snow totals included 27 inches at Snowbird Ski and Summer Resort, 25 inches at Alta Ski Lifts, and 19 inches at Brighton Resort.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 19 to 20, 20111 death · 1 injured · 4 events
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287635, 287639, 287632, 287636, 287637, 287633, 287638.